Alert archive / California / Wind Advisories in 2022

Wind Advisory 71, NWS Los Angeles, CA

May 19, 2022

NWS Los Angeles, CA issued this wind advisory at May 19, 2022, 2:41 AM PDT. It took effect at May 19, 2022, 12:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 19, 2022, 2:41 AM PDT (09:41 UTC)
In effect from
May 19, 2022, 12:00 PM PDT
Expired
May 20, 2022, 3:13 AM PDT
In force
15 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

466 
WWUS76 KLOX 190941
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
241 AM PDT Thu May 19 2022

CAZ059-191900-
/O.NEW.KLOX.WI.Y.0071.220519T1900Z-220520T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
241 AM PDT Thu May 19 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Antelope Valley.

* WHEN...From noon today to 10 PM PDT this evening.

* IMPACTS...Gusty winds and reduced visibility from blowing dust
  will make driving difficult. Gusty cross winds and blowing dust
  may affect area roadways. This includes Highways 14 and 138, 
  especially near the foothills. Gusty winds could blow around 
  unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-191900-
/O.NEW.KLOX.WI.Y.0071.220520T0100Z-220520T1300Z/
Ventura County Mountains-Los Angeles County Mountains-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
and Mount Wilson
241 AM PDT Thu May 19 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT
FRIDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains.

* WHEN...From 6 PM this evening to 6 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Gusty cross winds may affect area roadways. This includes 
  Highway 33 in Ventura County as well as Interstate 5 and Highway
  14 in Los Angeles County. Tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
3 follow-up statements
085 
WWUS76 KLOX 191957
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1257 PM PDT Thu May 19 2022

CAZ059-200500-
/O.CON.KLOX.WI.Y.0071.000000T0000Z-220520T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1257 PM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Antelope Valley.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds and reduced visibility from blowing dust 
  will make driving difficult. Gusty cross winds and blowing 
  dust may affect area roadways. This includes Highways 14 and 
  138, especially near the foothills. Gusty winds could blow 
  around unsecured objects. Tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-200515-
/O.CON.KLOX.WI.Y.0071.220520T0100Z-220520T1300Z/
Ventura County Mountains-Los Angeles County Mountains-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
and Mount Wilson
1257 PM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. Strongest in the Interstate 5 corridor.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains.

* WHEN...From 6 PM this evening to 6 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Gusty cross winds may affect area roadways. This includes 
  Interstate 5 and Highway 14 in Los Angeles County. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MW
626 
WWUS76 KLOX 200505
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1005 PM PDT Thu May 19 2022

CAZ059-200615-
/O.EXP.KLOX.WI.Y.0071.000000T0000Z-220520T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1005 PM PDT Thu May 19 2022

...WIND ADVISORY HAS EXPIRED...

The winds have subsided as forecast.

$$

CAZ053-054-201300-
/O.CON.KLOX.WI.Y.0071.000000T0000Z-220520T1300Z/
Ventura County Mountains-Los Angeles County Mountains-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
and Mount Wilson
1005 PM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. Strongest in the Interstate 5 corridor.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains.

* WHEN...Until 6 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Gusty cross winds may affect area roadways. This includes
  Interstate 5 and Highway 14 in Los Angeles County. Tree limbs
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ASR
500 
WWUS76 KLOX 201013
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
313 AM PDT Fri May 20 2022

CAZ053-054-201115-
/O.CAN.KLOX.WI.Y.0071.000000T0000Z-220520T1300Z/
Ventura County Mountains-Los Angeles County Mountains-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
and Mount Wilson
313 AM PDT Fri May 20 2022

...WIND ADVISORY IS CANCELLED...

The winds have diminished to below advisory thresholds.

$$

ASR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 18, 10:05 PM PDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 18, 10:05 PM PDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1005 PM PDT Wed May 18 2022

.SYNOPSIS...18/143 PM.

Increasing onshore flow Thursday will bring cooler temperatures to
most areas and increasing winds to the interior. Low clouds and
fog will move into the valleys the next few nights with slower
clearing. A warming trend is expected early next week.

&&

.SHORT TERM (WED-SAT)...18/817 PM.

***UPDATE***

Latest satellite and surface observations indicate mostly clear
skies across the area this evening with some stratus west of
Catalina Island. Current AMDAR soundings indicate marine inversion
near 1000 feet deep. Quick look at wind indicate some gusty
onshore winds across interior sections this evening, but speeds
well below advisory levels.

Forecast-wise, only issue in the immediate short term will be the
extent of any marine layer stratus/fog overnight. With continued
moderate onshore gradients overnight and some slight H5 height
falls, the inversion will likely deepen a bit overnight. So,
should be deep enough for some stratus/fog to creep into the lower
coastal valleys overnight. Looking at the HREF solution, best
chances for stratus/fog overnight will be south of Point
Conception. North of Point Conception, decent chance of
stratus/fog developing around the Santa Maria and Lompoc areas,
but limited chances elsewhere. Other than and potential stratus,
skies will remain mostly clear overnight.

Overall, current forecast has good handle on the immediate short
term. Will likely some slight adjustments to the areal extent of
the marine layer stratus, but no significant updates are
anticipated.

***From Previous Discussion***

Much lighter winds today in all areas along with slightly higher
heights has helped warm temps several degrees inland. The
temperature change map as of 1pm showed mountain areas up 10-15
degrees from yesterday and valleys up 4-8. Even coastal areas
north of Pt Conception were a few degrees warmer with a little
break in the persistent gusty spring winds there. For coastal
areas south of Pt Conception not much change due to slow clearing
marine layer. And finally a break in the Sundowners now for a few
days as models indicate either very light northerly flow or even
a shift to southerly along the south coast.

Despite the weaker onshore flow to the east the winds over the
outer coastal waters are still expected to be fairly strong from
the northwest which will help maintain the eddy circulation over
the southern waters and keep the marine layer solid from the
MX border to Pt Conception. Expect little change in this the next
few days with slower clearing.

Gradients to the east are expected to surge back up again Thursday
with the LAX-DAG gradient likely exceeding 10mb. As a result, the
respite in the gusty winds in the Antelope Valley will end with
possibly some low end advisory level winds there. The last few
runs of the local hi res model continues to favor further
strengthening into the evening hours so there's a better chance of
advisory level winds very late in the day Thursday into the
evening. Will allow later shifts to evaluate later guidance to see
whether an advisory is warranted.

With onshore flow returning Thursday and some lowering of heights
through Saturday temps should cool down a few degrees area wide
but more so inland.

.LONG TERM (SUN-WED)...18/155 PM.

A warming trend is expected Sunday and into next week but there
remains some uncertainty on the amount of warming. The
deterministic solutions show a fairly strong ridge develop by mid
week and some ensemble members, especially from the ECMWF are
showing highs approaching 100 in the valleys by Wednesday.
However, quite a few more solutions support a more moderate warm
up with valley highs around 90. Meanwhile, at the coast it seems
likely that there will be little change or only very minor warming
as a moderate to strong onshore flow coupled with a strong
inversion will keep the marine layer in tact through the morning
hours each day.

&&

.AVIATION...19/0504Z.

At 0430Z, the marine inversion at KLAX was based at 1000 feet.
The top of the inversion was 4200 feet with a temperature of
24 degrees Celsius.

Overall, moderate to high confidence in 06Z TAF package. Moderate
confidence, at best, for coastal and coastal valleys sites due to
the uncertainty of the marine layer. For KPRB and the desert TAFs,
high confidence the forecast.

KLAX...Overall, moderate confidence in 06Z TAF. High confidence in
CIG/VSBY restrictions this evening through Thursday morning, but
only moderate confidence in flight category (50/50 chance of MVFR
or IFR conditions) and timing of dissipation Thursday (could be
+/- 2 hours of current 19Z forecast). No significant easterly wind
component is expected.

KBUR...Overall, moderate confidence in 06Z TAF. High confidence in
return of CIG/VSBY restrictions overnight, but only moderate
confidence in timing (could be +/- 2 hours of current 08Z
forecast) and flight category (30% chance of MVFR conditions).

&&

.MARINE...18/818 PM.

For the Outer Waters, moderate to high confidence in current
forecast. Today through Friday, high confidence in Gale force
winds across PZZ670/673 and a GALE WARNING will remain in effect
through Friday morning with the warning possibly extended into
Friday afternoon. For PZZ676, high confidence in Small Craft
Advisory (SCA) level winds today and Friday. On Thursday and
Thursday night, Gale force winds are possible...and a GALE WATCH
is in effect Thursday afternoon through Thursday night. For
Saturday through Monday, there is a 40-60% chance of SCA level
winds, especially across PZZ670/673.

For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. Today through Friday, high
confidence in SCA level winds during the afternoon and evening
hours with a 30% chance of Gale force winds Thursday night. For
Saturday through Sunday, high confidence in winds and seas
remaining below SCA levels. On Monday, there is a 60% chance of
SCA level winds in the afternoon and evening hours.

For the Inner Waters south of Point Conception, high confidence in
current forecast. Today through Monday, winds and seas will
remain below SCA levels. Through Saturday, southeasterly winds
gusting up to around 15 knots will be possible during the
overnight and morning hours.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zone 645. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Friday for zones
      670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT Thursday for
      zone 676. (See LAXMWWLOX).
     Gale Watch in effect from Thursday afternoon through late
      Thursday night for zone 676. (See LAXMWWLOX).

&&

PUBLIC...MW
AVIATION...RAT
MARINE...RAT
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:55 AM PDTSmall Craft AdvisoryLOX5 hr
May 19, 2:55 AM PDTSmall Craft AdvisoryLOX35 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.